Alert archive / Arizona / Red Flag Warnings in 2018

Red Flag Warning 17, NWS Flagstaff, AZ

May 20, 2018Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at May 20, 2018, 2:09 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 21, 2018, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2018, 2:09 PM MST (21:09 UTC)
In effect from
May 21, 2018, 12:00 PM MST
Expired
May 21, 2018, 7:00 PM MST
In force
7 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2424 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WWUS85 KFGZ 202109
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
209 PM MST Sun May 20 2018


AZZ113-114-116-117-211300-
/O.UPG.KFGZ.FW.A.0009.180521T1900Z-180522T0200Z/
/O.NEW.KFGZ.FW.W.0017.180521T1900Z-180522T0200Z/
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
209 PM MST Sun May 20 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST MONDAY DUE TO
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR SOUTHERN APACHE COUNTY,
SOUTHERN NAVAJO COUNTY, AND EASTERN PORTIONS OF THE MOGOLLON 
RIM IN COCONINO COUNTY...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from noon to 7 PM MST Monday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...southern Apache county, southern Navajo county,
  and eastern portions of the Mogollon Rim in Coconino county. 

* WINDS...South 20 to 25 mph with gusts 35 to 40 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fires that develop will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
4 follow-up statements
251 
WWUS85 KFGZ 211015
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
315 AM MST Mon May 21 2018

AZZ140-211900-
/O.EXA.KFGZ.FW.W.0017.180521T1900Z-180522T0200Z/
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
315 AM MST Mon May 21 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR 
SOUTHERN APACHE COUNTY, SOUTHERN NAVAJO COUNTY, AND EASTERN 
PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from noon today to 7 PM MST this evening.

* AFFECTED AREA...southern Apache county, southern Navajo county,
  and eastern portions of the Mogollon Rim in Coconino county.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Any fires that develop will spread rapidly.

$$

AZZ113-114-116-117-211900-
/O.CON.KFGZ.FW.W.0017.180521T1900Z-180522T0200Z/
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
315 AM MST Mon May 21 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MST
THIS EVENING FOR SOUTHERN APACHE COUNTY, SOUTHERN NAVAJO COUNTY,
AND EASTERN PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY...

* AFFECTED AREA...southern Apache county, southern Navajo county,
   and eastern portions of the Mogollon Rim in Coconino county.

* WINDS...South 20 to 25 mph with gusts 35 to 40 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fires that develop will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
511 
WWUS85 KFGZ 211830
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
1130 AM MST Mon May 21 2018

AZZ113-114-116-117-140-220200-
/O.CON.KFGZ.FW.W.0017.180521T1900Z-180522T0200Z/
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
1130 AM MST Mon May 21 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR SOUTHERN APACHE COUNTY, SOUTHERN NAVAJO COUNTY, AND EASTERN
PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY...

* AFFECTED AREA...southern Apache county, southern Navajo county,
   and eastern portions of the Mogollon Rim in Coconino county.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Any fires that develop will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
661 
WWUS85 KFGZ 212136
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
236 PM MST Mon May 21 2018

AZZ113-114-117-140-220200-
/O.NEW.KFGZ.FW.W.0018.180522T1900Z-180523T0200Z/
/O.CON.KFGZ.FW.W.0017.000000T0000Z-180522T0200Z/
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-White Mountains (Fire Weather Zone 117)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
236 PM MST Mon May 21 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR SOUTHERN APACHE COUNTY, SOUTHERN NAVAJO COUNTY, AND EASTERN
PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY...
...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST TUESDAY DUE
TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHERN
APACHE AND NAVAJO COUNTIES...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from noon to 7 PM MST Tuesday.

* AFFECTED AREA...southern Apache county, southern Navajo county,
  and eastern portions of the Mogollon Rim in Coconino county
  through this evening. Portions of southern Apache and Navajo 
  counties Tuesday.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Any fires that develop will spread rapidly.

$$

AZZ116-220200-
/O.CON.KFGZ.FW.W.0017.000000T0000Z-180522T0200Z/
Eastern Mogollon Rim (Fire Weather Zone 116)-
236 PM MST Mon May 21 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR SOUTHERN APACHE COUNTY, SOUTHERN NAVAJO COUNTY, AND EASTERN
PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY...

* AFFECTED AREA...southern Apache county, southern Navajo county,
   and eastern portions of the Mogollon Rim in Coconino county.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Any fires that develop will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
386 
WWUS85 KFGZ 220204
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
704 PM MST Mon May 21 2018

AZZ113-114-117-140-221015-
/O.EXP.KFGZ.FW.W.0017.000000T0000Z-180522T0200Z/
/O.CON.KFGZ.FW.W.0018.180522T1900Z-180523T0200Z/
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-White Mountains (Fire Weather Zone 117)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
704 PM MST Mon May 21 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MST 
TUESDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR 
PORTIONS OF CENTRAL AND SOUTHERN APACHE AND NAVAJO COUNTIES...

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
SOUTHERN APACHE COUNTY, SOUTHERN NAVAJO COUNTY, AND THE EASTERN 
PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY...

* AFFECTED AREA...Central and southern of Navajo and Apache
  counties again on Tuesday.

* WINDS...South-southwest winds increasing again by Tuesday 
  afternoon with speeds from 15 to 25 mph, with gusts up to 40 
  mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fires that develop have the potential to spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong 
winds and low relative humidities can contribute to extreme fire 
behavior.

Please notify field crews of this red flag warning.

&&

$$

AZZ116-220315-
/O.EXP.KFGZ.FW.W.0017.000000T0000Z-180522T0200Z/
Eastern Mogollon Rim (Fire Weather Zone 116)-
704 PM MST Mon May 21 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR 
THE EASTERN PORTIONS OF THE MOGOLLON RIM IN COCONINO COUNTY...

Wind speeds have decreased this evening and will remain below
criteria overnight and into Tuesday.

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 20, 1:41 PM MST, 28 minutes earlier.

Area forecast discussion, May 20, 1:41 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
141 PM MST Sun May 20 2018

.SYNOPSIS...A strong but mainly dry weather system will approach
northern Arizona today and move across the area on Monday and
Tuesday. Look for gusty afternoon south to southwest winds each
day, strongest on Monday. Limited moisture will result in a slight
chance of afternoon showers and thunderstorms over portions of the
area. From Wednesday onward, expect the usual afternoon spring
breezes with temperatures warming to above normal levels.

&&

.DISCUSSION...A large scale trough remains situated across the
western U.S. today. An embedded shortwave helped to initiate a few
thunderstorms over the Kaibab Plateau and Vermilion cliffs area,
which are quickly moving into Utah. By early this evening, the
chance for any additional showers along the Utah border will
diminish. Otherwise, seasonably warm and breezy weather is being
observed.

The large scale trough will continue to deepen over California
tonight through Monday with an increasing southerly flow setting
up over Arizona. Wind speeds will increase Monday afternoon with
mostly dry conditions expected to continue, leading to critical
fire weather across a portion of east-central Arizona where a Red
Flag Warning has been issued. Wind gusts of 30-35 mph will be
common Monday afternoon, and stronger gusts up to 40 mph will be
possible from Winslow east to New Mexico.

The trough will travel northeast across Arizona on Tuesday. Most
areas will continue to see dry and breezy weather. The best
chance for any shower or thunderstorm activity in association with
the trough will be across northwestern Arizona from Monday
evening through Tuesday. Tuesday will see a slight dip in
temperatures with the trough passage.

Dry weather and a substantial warming trend are forecast from
Wednesday into next weekend as a sharp ridge of high pressure
builds north across the state. Daytime temperatures will reach
about 10 degrees above average by next weekend.

&&

.AVIATION...For the 00Z package...Expect VFR conditions for the next
24 hours. Slight chance of afternoon -tsra will continue to
diminish through the evening. Winds SW 10-20kts gusts 30kts
through 02z, then variable to 10 kt. South winds after 18z Monday
15-20 kts with gusts to 25-35kts. Strongest winds mostly north of
the Mogollon Rim. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...A Red Flag Warning is in effect Monday afternoon for
southern Apache and Navajo counties. Winds shift south for Monday
with gusts 25 to 35 mph. The strongest winds will be north of the
rim. There is a slight chance of thunderstorms for NE Apache county
Monday afternoon. Winds decrease Tuesday but conditions remain near
critical fire weather. There is a slight chance of thunderstorms
forecast for western Coconino County Tuesday afternoon.

.Wednesday through Friday...Fair weather returns for Wednesday
through Friday with a warming trend in temperatures and light
winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning from noon to
7 PM MST Monday FOR AZZ113-114-116-117.

&&

PUBLIC...MCT
AVIATION...ET
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:38 AM MSTFire Weather WatchFGZApache, Coconino, Navajo12 hr

Nearby

Red Flag Warnings in Arizona, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.